Chemotherapy and Nerve Changes
Contributed by Emily Mackler, Pharm.D.
U-M Rogel Cancer Center Symptom Management and Supportive Care Program
Chemotherapy is used to treat many types of cancers and its side effects vary depending on the type of chemotherapy received. Some cancers and some chemotherapy agents may cause nerve changes, which can increase with the more chemotherapy a patient receives.
Nerve changes can lead to pain or problems with movement called peripheral neuropathy.
- Cytarabine (high doses)
Some examples of chemotherapy drugs known to cause nerve changes are listed in the yellow box. These drugs may cause numbness, tingling or pain in the hands or feet, difficulty using your fingers (holding or picking things up), constipation or hard stools, losing your balance or feeling weak. Because nerve changes can increase over time, it is important to let your oncologist know what symptoms you are experiencing. In some cases, symptoms may improve when chemotherapy is complete and in some cases, medicine may be given to help the symptoms.
In addition to taking extra caution to prevent falls and make sure you are protecting your hands and feet, certain medications may also help to decrease the symptoms of nerve damage. Medicines traditionally used to treat depression and seizure disorders can be helpful in treating nerve pain. Talk to your oncologist if you are experiencing these symptoms.
The Symptom Management and Supportive Care Clinic works with patients, their oncologists and other pain specialists to develop effective pain treatment plans.
Do you have a question for the pharmacist? Email us at [email protected]
Read the Fall, 2013 issue of Thrive.